Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 103, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 2, 2020, 11:19 PM CDT for Ellsworth County, McPherson County, Saline County, Kansas. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2020, 11:19 PM CDT (04:19 UTC)
- Expired
- Jul 3, 2020, 12:15 AM CDT
- In force
- 56 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Ellsworth County, KS, McPherson County, KS, Saline County, KS
The radar
The Wichita radar (KICT), 116 km from the middle of the area, began a volume at 04:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 11:20 PM CDT | TSTM WND DMG | Salina, KS | DELAYED REPORT FROM JULY 2. DISPATCH REPORTED STRONG WIND IN TOWN AND A TREE DOWN. TIME ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 2, 9:19 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 4.3 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2120 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 1272 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
798
WUUS53 KICT 030419
SVRICT
KSC053-113-169-030515-
/O.NEW.KICT.SV.W.0103.200703T0419Z-200703T0515Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
1119 PM CDT Thu Jul 2 2020
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Northern McPherson County in central Kansas...
Southeastern Ellsworth County in central Kansas...
Saline County in central Kansas...
* Until 1215 AM CDT.
* At 1118 PM CDT, severe thunderstorms were located along a line
extending from 5 miles north of Minneapolis to near Smolan to near
Geneseo, moving east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Salina, Mcpherson, Lindsborg, Galva, Canton, Marquette, Assaria,
Gypsum, Brookville, Smolan, New Cambria, Falun, Glendale, Salina
Airport, Roxbury, Bridgeport, Kipp, Kanopolis Lake and Kanopolis
State Park.
This includes the following highways...
Interstate 135 between Mile Markers 62 and 95.
Interstate 70 between Mile Markers 236 and 266.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3896 9738 3838 9738 3840 9792 3852 9793
3853 9812 3867 9793 3896 9793
TIME...MOT...LOC 0418Z 262DEG 46KT 3920 9767 3872 9765 3846 9816
HAIL...<.75IN
WIND...60MPH
$$
KETCHAM2 follow-up statements
571 WWUS53 KICT 030441 SVSICT Severe Weather Statement National Weather Service Wichita KS 1141 PM CDT Thu Jul 2 2020 KSC053-030451- /O.CAN.KICT.SV.W.0103.000000T0000Z-200703T0515Z/ Ellsworth KS- 1141 PM CDT Thu Jul 2 2020 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ELLSWORTH COUNTY IS CANCELLED... The storms which prompted the warning have moved out of the warned area. Therefore, the warning has been cancelled. A Severe Thunderstorm Watch remains in effect until 200 AM CDT for central Kansas. LAT...LON 3896 9738 3838 9738 3840 9792 3896 9793 TIME...MOT...LOC 0441Z 262DEG 46KT 3924 9730 3876 9728 3850 9779 $$ KSC113-169-030515- /O.CON.KICT.SV.W.0103.000000T0000Z-200703T0515Z/ McPherson KS-Saline KS- 1141 PM CDT Thu Jul 2 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT FOR NORTHERN MCPHERSON AND SALINE COUNTIES... At 1141 PM CDT, severe thunderstorms were located along a line extending from near Oak Hill to 5 miles north of Carlton to near Marquette, moving east at 55 mph. HAZARD...60 mph wind gusts. SOURCE...66 mph winds have been reported in Salina. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Salina, Mcpherson, Lindsborg, Galva, Canton, Marquette, Assaria, Gypsum, Brookville, Smolan, New Cambria, Falun, Glendale, Salina Airport, Roxbury, Bridgeport and Kipp. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3896 9738 3838 9738 3840 9792 3896 9793 TIME...MOT...LOC 0441Z 262DEG 46KT 3924 9730 3876 9728 3850 9779 HAIL...<.75IN WIND...60MPH $$ METZGER
709
WWUS53 KICT 030507
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1207 AM CDT Fri Jul 3 2020
KSC113-169-030517-
/O.EXP.KICT.SV.W.0103.000000T0000Z-200703T0515Z/
McPherson KS-Saline KS-
1207 AM CDT Fri Jul 3 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MCPHERSON AND SALINE
COUNTIES WILL EXPIRE AT 1215 AM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
central Kansas.
LAT...LON 3896 9738 3838 9738 3840 9792 3896 9793
TIME...MOT...LOC 0507Z 262DEG 46KT 3929 9688 3881 9686 3855 9737
$$
METZGERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 9:23 PM CDT, 1 hour 56 minutes earlier.
Area forecast discussion, Jul 2, 9:23 PM CDT, 1 hour 56 minutes before
Area Forecast Discussion National Weather Service Wichita KS 923 PM CDT Thu Jul 2 2020 .UPDATE... Issued at 923 PM CDT Thu Jul 2 2020 Diurnally driven convection, along a diffuse outflow boundary has led to convection propagating to the NW towards the convective complex currently moving east out of NW KS. The bigger concern, now, is the strong/severe complex of storms moving E into KHYS and what is the path of this complex of storms late this evening and overnight. Current RAP propagation vectors suggest that this complex will continue to move E-SE as it progresses into central KS, possibly taking more of a turn to the SE with time towards McPherson and Marion, as the complex follows the main instability axis to the SE. Could see damaging winds along the bowing segment with heavy rainfall as well, given the very unstable airmass. After coordination with SPC, gonna issue a SVR Watch for portions of central KS for the damaging wind threat. Ketcham && .SHORT TERM...(This evening through Sunday) Issued at 300 PM CDT Thu Jul 2 2020 Morning convection which moved across the southern Flint Hills has evolved into a decent MCS this afternoon across eastern Oklahoma. This has stabilized much of the area in the wake of the outflow boundary which arches from central Oklahoma into portions of southwest Kansas. This will focus the more robust convection west of the forecast area late this afternoon. As the weak mid-level flow becomes more northerly this evening, it may tend to keep much of this convection from developing/moving too far east into central Kansas. However, airmass recovery is expected within the reservoir of elevated low level moisture across central and eastern Kansas later this evening, so will expand slight/modest PoPs overnight. Weak northerly flow aloft looks to be maintained across the area through Independence Day with instability axis across eastern Kansas. While chances for organized convection look low, cannot rule out a few storms the next few days. Temperatures should average near or slightly above early July climo, though will likely stay just below the 105 heat advisory criteria. Darmofal .LONG TERM...(Sunday night through Thursday) Issued at 300 PM CDT Thu Jul 2 2020 Upper ridge will retrograde across the Southwest CONUS late in the weekend through early next week as weak troughing over the high Plains migrates across the area. This may provide modest precip/convective chances across the area. KED && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 700 PM CDT Thu Jul 2 2020 Diurnally driven convection continues across south central KS and extreme SE KS at this time. Most of the convection is flirting with the KHUT/KGBD and KCNU taf sites. Current propagation of the south central KS storms, are moving to the NW, towards the KGBD taf site. So will go with VCTS for the KGBD and KHUT taf sites. Will also include VCTS for the KCNU taf site, as outflows from the convection to east of CNU may propagate back to west. Think most of the convection is diurnally driven, with most of the convection expected to wane a couple of hours after sunset. VFR conditions are expected overnight into Fri. There is another chance of isolated storms across south central KS on Fri afternoon. For now, will not include a VCTS in for this chance, as pinning down the location of any storms is too far out to pinpoint just yet. Ketcham && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 72 95 71 94 / 30 20 20 20 Hutchinson 70 95 70 94 / 50 20 20 20 Newton 71 94 70 93 / 50 20 20 20 ElDorado 70 93 70 92 / 30 20 20 20 Winfield-KWLD 73 94 72 93 / 30 20 20 20 Russell 68 94 69 93 / 60 10 20 20 Great Bend 68 95 69 94 / 60 10 20 20 Salina 71 94 70 93 / 50 20 20 20 McPherson 70 94 69 93 / 50 20 20 20 Coffeyville 74 93 72 92 / 20 30 20 20 Chanute 73 92 72 91 / 20 30 20 20 Iola 72 91 71 90 / 20 30 20 20 Parsons-KPPF 73 92 72 91 / 20 30 20 20 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Ketcham SHORT TERM...KED LONG TERM...KED AVIATION...Ketcham
Hazardous weather outlook, Jul 2, 3:52 PM CDT, 7 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 352 PM CDT Thu Jul 2 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-032100- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 352 PM CDT Thu Jul 2 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Heat indices range from 100 to around 105 degrees through early this evening. There is a chance for thunderstorms this evening and overnight. Any storms that develop or move into the area this evening, mainly across far southeast Kansas and areas of central Kansas to the west of I-135, will be capable of strong to locally damaging wind gusts of 55 to 65 mph and nickel to quarter sized hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There will be periodic chances for thunderstorms through the 4th of July weekend and into early next week. While the risk for organized and widespread severe storms is low, a few strong to marginally severe storms with strong winds and hail will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Local storm report, Jul 2, 10:23 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1023 PM CDT THU JUL 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1011 PM TSTM WND DMG RUSSELL 38.89N 98.85W
07/02/2020 RUSSELL KS PUBLIC
REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN;
SHINGLES BLOWN OFF.
&&
VAUGHANSpecial weather statement, Jul 2, 10:29 PM CDT, 50 minutes before
Special Weather Statement National Weather Service Wichita KS 1029 PM CDT Thu Jul 2 2020 KSZ049-030430- Saline KS- 1029 PM CDT Thu Jul 2 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Saline County in central Kansas... * Until 1130 PM CDT. * At 1026 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 8 miles southeast of Sylvan Grove, or 9 miles southwest of Lincoln...moving east at 35 mph. * Wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Salina, Assaria, Gypsum, Brookville, Smolan, New Cambria, Falun, Glendale, Bridgeport, Salina Airport and Kipp. * The winds will arrive well ahead of the thunderstorm cluster. High winds could arrive as much as 40 minutes before thunderstorms arrive. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 200 AM CDT for central Kansas. LAT...LON 3896 9738 3861 9737 3861 9792 3896 9793 TIME...MOT...LOC 0327Z 285DEG 31KT 3893 9826 METZGER
Local storm report, Jul 2, 10:38 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1038 PM CDT THU JUL 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM TSTM WND GST 2 W BUNKER HILL 38.87N 98.74W
07/02/2020 M62 MPH RUSSELL KS MESONET
DELAYED REPORT...MESONET STATION UP823 2.4 W
BUNKER HILL (UPR).
&&
VAUGHANSpecial weather statement, Jul 2, 10:38 PM CDT, 41 minutes before
Special Weather Statement National Weather Service Wichita KS 1038 PM CDT Thu Jul 2 2020 KSZ047-030415- Barton KS- 1038 PM CDT Thu Jul 2 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southern Barton County in central Kansas... * Until 1115 PM CDT. * At 1036 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Great Bend...moving southeast at 35 mph. * Wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Great Bend, Ellinwood, Pawnee Rock, Albert, Great Bend Airport and Cheyenne Bottoms. A Severe Thunderstorm Watch remains in effect until 200 AM CDT for central Kansas. LAT...LON 3848 9903 3848 9848 3826 9848 3826 9903 TIME...MOT...LOC 0337Z 293DEG 31KT 3840 9886 METZGER
Special weather statement, Jul 2, 11:03 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Wichita KS
1103 PM CDT Thu Jul 2 2020
KSZ052-053-030500-
Marion KS-Chase KS-
1103 PM CDT Thu Jul 2 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southeastern Marion County in central Kansas...
Southwestern Chase County in east central Kansas...
* Until midnight CDT.
* At 1102 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm over Peabody...moving east at 5 mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Peabody, Florence, Burns and Wonsevu.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
The storms are not expected to become severe.
&&
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
central Kansas.
LAT...LON 3809 9714 3818 9715 3818 9720 3828 9720
3824 9665 3809 9661
TIME...MOT...LOC 0403Z 262DEG 3KT 3818 9707
KETCHAMSpecial weather statement, Jul 2, 11:08 PM CDT, 11 minutes before
Special Weather Statement National Weather Service Wichita KS 1108 PM CDT Thu Jul 2 2020 KSZ050-030515- Rice KS- 1108 PM CDT Thu Jul 2 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Rice County in central Kansas... * Until 1215 AM CDT. * At 1105 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Bushton, or 8 miles southeast of Claflin...moving southeast at 20 mph. * Hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Lyons, Little River, Chase, Bushton, Geneseo, Alden, Raymond, Frederick and Silica. A Severe Thunderstorm Watch remains in effect until 200 AM CDT for central Kansas. LAT...LON 3852 9792 3834 9793 3818 9847 3852 9848 TIME...MOT...LOC 0407Z 296DEG 19KT 3846 9840 METZGER
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 8:06 PM CDT | Special Weather Statement | ICT | Barton | 54 min |
| Jul 2, 8:19 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 18 min |
| Jul 2, 8:54 PM CDT | Special Weather Statement | ICT | Russell | 36 min |
| Jul 2, 9:12 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 63 min |
| Jul 2, 9:27 PM CDT | Special Weather Statement | ICT | Barton | 63 min |
| Jul 2, 9:38 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln | 52 min |
| Jul 2, 10:10 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 44 min |
| Jul 2, 10:29 PM CDT | Special Weather Statement | ICT | Saline | 61 min |
| Jul 2, 10:30 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln | 60 min |
| Jul 2, 10:38 PM CDT | Special Weather Statement | ICT | Barton | 37 min |
| Jul 2, 10:45 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 26 min |
| Jul 2, 11:03 PM CDT | Special Weather Statement | ICT | Marion | 57 min |
| Jul 2, 11:08 PM CDT | Special Weather Statement | ICT | Rice | 67 min |
| Jul 2, 11:36 PM CDT | Special Weather Statement | ICT | Reno | 39 min |
| Jul 3, 12:11 AM CDT | Special Weather Statement | ICT | Harvey | 49 min |
| Jul 3, 12:13 AM CDT | Special Weather Statement | ICT | McPherson | 47 min |
| Jul 3, 12:23 AM CDT | Special Weather Statement | ICT | Kingman, Reno | 67 min |
| Jul 3, 1:03 AM CDT | Special Weather Statement | ICT | Harvey | 42 min |
| Jul 3, 1:07 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Sedgwick | 68 min |
| Jul 3, 1:16 AM CDT | Special Weather Statement | ICT | Sumner | 44 min |
| Jul 3, 1:32 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Sumner | 58 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.